Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Columbia, SC

August 6, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2002, 8:58 PM EDT for Lexington County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2002, 8:58 PM EDT (00:58 UTC)
Expired
Aug 6, 2002, 9:30 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 9:15 PM EDTThunderstorm Wind 50 ESpringdale, SCSheriff reported large limbs and powerlines down in Springdale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3730 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS52 KCAE 070058
SVRCAE
SCC063-070130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT.

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF CAYCE..MOVING SOUTH AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...  
    CAYCE.
    WEST COLUMBIA. 
    PINERIDGE.
    SOUTH CONGAREE.
    GASTON.

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:22 PM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 2:22 PM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT TUE AUG 6 2002

FRONT/DEWPOINT GRADIENT CURRENTLY MOVING INTO NORTHERN NC. SOME
SURFACE CONVERGENCE AHEAD OF FRONT ACROSS SC...WHERE WIDELY
SCATTERED SHOWERS DEVELOPING. LAPS CURRENTLY INDICATING MODERATE
INSTABILITIES OVER REGION. LATEST GOES SOUNDERS INDICATES SOME LOW
LEVEL NEGATIVE AREA WITH A HIGH LFC. NONETHELESS...WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE INTO THIS EVENING.
FRONT APPEARS TO MOVE THROUGH OVERNIGHT...BRINGING IN COOLER AND
DRIER AIR. MESOETA HANGS FRONT UP JUST TO OUR SOUTH FOR LATE WED
INTO EARLY THURSDAY TIME FRAME. UPPER RIDGE TO REMAIN TO OUR WEST
WITH TROUGH OVER THE EAST COAST...GIVING US DRY NORTHERLY FLOW IN
THE SHORT RANGE. UPPER FLOW TO BECOME MORE ZONAL BY SUNDAY WITH
SURFACE HIGH MOVING FAR ENOUGH EAST FOR SOME MOISTURE RECOVERY. WILL
KEEP THINGS DRY UNTIL SUN.

CAE   67  89  60  90 /  10   0   0  10
AGS   67  90  60  91 /  10  10  10  10
SSC   67  89  60  90 /  10   0   0  10
OGB   67  89  60  90 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Aug 6, 5:17 PM EDT, 3 hours 41 minutes before
SCZ036>038-062213-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT TUE AUG 06 2002

...STRONG THUNDERSTORMS IN THE SOUTH MIDLANDS...
AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG
THUNDERSTORM ACTIVITY DEVELOPING NEAR THE CLARENDON-ORANGEBURG
COUNTY LINE NEAR VANCE AND EUTAWVILLE. HOLLY HILL IS ALSO IN THE
PATH OF THESE THUNDERSTORMS. PEOPLE IN THIS AREA MAY EXPECT
THUNDERSTORMS CONTAINING VERY HEAVY RAIN...DANGEROUS LIGHTNING...
STRONG WIND GUSTS 40 TO 50 MPH AND HAIL UP TO ONE HALF INCH THROUGH
6 PM.
Local storm report, Aug 6, 5:33 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
533 PM EDT TUE AUG 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     6 S ORANGEBURG            SC   WIND DAMAGE
08/06/02   ORANGEBURG                     EPD MANAGER REPORTED A
                                          TREE BLOWN THROUGH THE
                                          ROOF OF A MOBILE HOME.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:43 PM EDTSevere Thunderstorm WarningCAERichland32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.